Hail, Linn
- When
- May 14, 5:59 PM CST to 6:01 PM CST
- Where
- Linn County, 0.69 mi N of Brookfield
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.790, -93.080
This report was received via social media.
Scattered thunderstorms formed across central Missouri, which produced hail between 1 and 2 inches and occasional gusty winds around 60 top 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered thunderstorms formed across central Missouri, which produced hail between 1 and 2 inches and occasional gusty winds around 60 top 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 5:25 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT Thu May 14 2020
.Discussion...
Issued at 305 PM CDT THU MAY 14 2020
Latest surface analysis shows the warm front has lifted north into
Iowa and then trails southwestward through north central Kansas into
southwestern Kansas. Most of the warm sector, which encompasses
nearly all of the forecast area, with exception of extreme
northwestern Missouri, is in the mid to upper 60 degree range for
dewpoints with upper 70 to 80 degree temperatures. The 18Z Topeka
sounding shows a very unstable environment with surface based CAPE
in excess of 3000 J/kg and steep mid-level lapse rates. The
hodograph shows just how weak the flow is aloft, which will limit
storm mode to multicell clusters to bowing segments.
Additionally, there is a weak upper wave/ MCV lifting north into
this unstable environment.
Given the above environment, there are several mechanisms that
could/will lead to storms. First, with the MCV lifting northward,
isolated to scattered storms are possible, mainly in our south/
southeast. With around 3000 J/kg of CAPE but somewhat marginal
shear, if storms form in this area, there could be some large hail
initially and some gusty winds. The second mechanism, which looks
more likely based on the overall pattern, is the front draped
across Iowa into extreme northwestern Missouri and northeastern
Kansas. Strong convergence on this boundary should help trigger
storms later this afternoon into this evening. With relatively
weak shear and strong CAPE, would expect strong initial updrafts
with large hail potential. But these should trend quickly to
clusters/bows and as the cold pools merge/strengthen should being
to move south to the southeast during the late evening and
overnight hours as a line of storms. Strong winds should become
the main threat as the storms evolve into this line or series of
lines. There remains some flash flood potential, especially the
northern portions of the watch where storms could initially train
before a more organized cold pool develops and they begin to slide
south/southeast.
Models show the line of storms and the front moving south of the
area by tomorrow morning. As a result, the best chances for new
showers and storms will be mainly to our south or into the southern
portions of the forecast area. For Saturday, a shortwave trough
moves across Iowa and then southeast. This should lead to fairly
widespread showers and storms along and ahead of the cold front
associated with this shortwave. A slightly cooler but much less
humid air mass moves in behind the front with Sunday looking very
pleasant. The upper pattern then evolves into very unusual pattern
with the shortwave that moved north of us diving into the
southeast and becoming cutoff while an upper ridge amplifies into
the middle of the country. That then evolves into almost an omega
block over the CONUS. With the ridging portion of this block over
the middle of the country, we should see a warming trend with
fairly quiet weather.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 620 PM CDT THU MAY 14 2020
The main aviation threat early in this period will be a line of
thunderstorms that we expect to develop and move through the area.
There will likely be periods of MVFR visibility in heavy rain with
possible hail. Stronger winds may also be associated with that
line pushes through so I added some 35kt gusts with the TS TEMPO.
Once the line of storms pushes through just after midnight the
next challenge will be how low the ceilings will go. Guidance is
all over the place on the ceilings with some going IFR others sky
clear with VFR. Looking upstream of this system I am not seeing
much lower ceilings so I leaned towards VFR through the overnight
timeframe. Once the sun rises we and we get some heating a MVFR
ceiling looks to form for a several hours until we can heat up
enough for those to dissipate in the late morning to early
afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
morning for KSZ057-060.
Flash Flood Watch through Friday morning for KSZ103>105.
MO...Flash Flood Watch from 10 PM CDT this evening through Friday
morning for MOZ038>040-043>046-053-054.
Flash Flood Watch through Friday morning for MOZ007-008-014>017-
021>025-028>033-037.
&&
Discussion...CDB
Aviation...BarhamHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Thu May 14 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Thu May 14 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms possible today and tonight large hail, damaging winds, and flash flooding will be the primary threats, however a tornado or two are also possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong thunderstorms expected Friday south of the KC Metro area across our southwestern counties with hail and strong winds the primary threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
447 PM CDT Thu May 14 2020
MOZ002-142215-
Nodaway MO-
447 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NODAWAY COUNTY UNTIL
515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hopkins, or 7 miles north of Maryville, moving
northeast at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Maryville, Hopkins and Pickering.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.
LAT...LON 4057 9463 4044 9463 4033 9489 4048 9502
4058 9481
TIME...MOT...LOC 2147Z 237DEG 29KT 4046 9488Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Thu May 14 2020
MOZ002>005-150030-
Worth MO-Gentry MO-Nodaway MO-Harrison MO-
643 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHERN GENTRY...
NORTHWESTERN HARRISON AND NORTHERN NODAWAY COUNTIES UNTIL 730 PM
CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant City, or 16 miles north of Albany, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Grant City, Burlington Junction, Hopkins, Ridgeway,
Ravenwood, Eagleville, Irena, Sheridan, Blythedale, Parnell,
Pickering, Gentry, Worth, Allendale, Denver, Athelstan, Hatfield and
Martinsville.
This includes Interstate 35 in Missouri between mile markers 98 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Missouri.
LAT...LON 4035 9389 4030 9506 4047 9509 4058 9481
4057 9389
TIME...MOT...LOC 2342Z 266DEG 24KT 4049 9434The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
This report was received via social media.
A trained spotter reported 70 mph wind along with quarter sized hail.
Highway W was impassible due to high water coming off Wolf Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895404, 895405, 895406, 895407, 895408, 895403.